Indiana, 2008

Damaging Winds and Heavy Rain in Indiana, June 27, 2008

June 27, 2008 · NWS PAH · 6 events in 4 counties and zones

A squall line containing several embedded bow echo structures moved eastward from southern Illinois. These bow echoes moved east-northeast around 45 mph, producing swaths of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A squall line containing several embedded bow echo structures moved eastward from southern Illinois. These bow echoes moved east-northeast around 45 mph, producing swaths of wind damage. These storms were associated with a 500 mb short wave trough moving east across the mid Mississippi Valley. Sufficient moisture and instability ahead of the line, coupled with strengthening winds aloft, supported forward propagation of the line across southwest Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 27, 4:40 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 27, 4:40 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
540 PM CDT FRI JUN 27 2008

.UPDATE...
UPDATED FORECAST FOR THE ISSUANCE OF SEVERE THUNDERSTORM WATCH 623
FOR AREAS ROUGHLY NORTH OF A KCGI/KPAH/KHOP LINE TIL 03Z. PRIMARY
SEVERE WEATHER POTENTIAL APPEARS TO BE ALONG AND NORTH OF KMDH/KOWB
LINE...WHERE WIND FIELDS ARE MORE SUPPORTIVE OF STORM ORGANIZATION.
INSTABILITY ALSO APPEARS TO BE SOMEWHAT STRONGER IN THOSE AREAS.
POPS FOR THE OVERNIGHT HOURS WILL REMAIN QUITE HIGH /50 TO 60
PERCENT/...THOUGH CONVECTIVE INFLOW SHOULD BECOME ELEVATED BY THEN.
RAISED QPF FOR THE EVENING HOURS TO ACCOUNT FOR INTENSE CONVECTION
DEVELOPING IN NORTHERN ZONES.

&&

.PREVIOUS DISCUSSION /ISSUED 118 PM CDT FRI JUN 27 2008/...
GIVEN NEARBY MCV/POTENTIAL FOR DIURNALLY ENHANCED CONVECTION THIS
EVENING...THEN OVERNIGHT LATE NIGHT CHANCE COMING IN FROM THE NORTH
WITH FRONT...WL COMBINE THE PREVIOUSLY SEPARATED 6 HOUR GRIDS INTO
ONE 12 HOUR GRID FOR A NET LOW LIKELY (NORTH) TO HIGH CHANCE (SOUTH)
TONIGHT POP.

THIS WILL THEN BLEND WELL WITH THE LIKELY CAT POPS WELL NEED FOR
SATURDAY AS THE FRONT MOVES INTO A SOUPED UP WARM/JUICY/UNSTABLE
ATMOS SATURDAY...WITH SLGT RISK SVR OUTLOOKED ENTIRE REGION FOR
FROPA SAT PM/EVENING WHEN BEST POPS WILL EXIST. MODELS SLOWING
TREND CONTINUES ON BACKSIDE WITH FRONT DEPARTURE...PREVIOUSLY
LOOKED TO BE ENTIRELY GONE BY 06Z...NOW LOOKING LIKE MAYBE ITS
STILL MOVING THRU WKY AND EXITING BY 12Z. WE KEPT SUN AM DRY THEN
RETAINED/SLIGHTLY EXPANDED A SLGT CHANCE/20 POP FOR THE FAR NE/ERN
PTNS FA WITH A LITTLE 2NDARY UPR TROF PASSAGE IN BY THEN DIURNALLY
ENHANCED/STEEPENED LAPSE RATES. MIGHT TURN OUT TO BE NOTHING BUT
THE NAM DOES PAINT A NARROW CONVECTIVE RIBBON OF QPF ACROSS
SWIN/SEIL INTO THE ERN PENNYRILE.

AFT SUN WE LOOK POST FRONTALLY COOLED AND DRIED WITH PLEASANT LATE
JUNE-EARLY JULY TEMPS IN L-M80S AND U50S-L60S. AROUND MID WEEK THE
LONGER RANGE MODELS SUGGEST GRADUALLY RISING HEIGHTS WILL BEGIN TO
BUMP TEMPS/HUMIDITIES BACK UP BUT NOT TOO BAD STILL...PERHAPS
EDGING CLOSER TO SEASONAL NORMS BY THE END OF THE WEEK.
ACCOMPANYING THIS MODIFICATION WILL BE THE ATTENDANT SLGT CHANCE
POPS RETURN WHICH WE HAVE GOING NOW FOR NEXT THU-FRI.

MOS BLEND OF TEMPS INTO COLLAB PIC LOOKS GOOD SHORT TERM WHILE WE
PREFER THE SLIGHTLY COOLER/DRIER GFS BASED MEX MOS WITH THE COLLAB
PIC VERSUS THE HPC AS STAND ALONE.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED OUTSIDE OF THUNDERSTORMS. THUNDERSTORMS
WILL BE POSSIBLE ACROSS THE AREA DURING THREE SEPARATE PERIODS
THROUGH SATURDAY.

THE FIRST WILL BE LATE THIS AFTERNOON THROUGH MUCH
OF THE EVENING. SCATTERED THUNDERSTORMS WILL TRY TO DEVELOP
SOUTHEASTWARD INTO SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS AFTER
22Z...SOME OF THESE COULD BE STRONG WITH THE POTENTIAL FOR
TORRENTIAL RAIN AND SEVERE WIND GUSTS. MOST LOCATIONS WILL BE
IMPACTED FOR AN HOUR OR TWO...AS THESE STORMS CONTINUE TO DEVELOP
SOUTH AND EAST OVER MUCH OF THE AREA THROUGH THE EVENING. FOR NOW
WILL JUST HAVE CB MENTIONED IN THE TAFS.

THE SECOND CHANCE IS STRADDLING DAYBREAK...AS AN EAST/WEST BAND OF
ELEVATED STORMS DEVELOPS AND SLOWLY WORKS SOUTH AND EAST THROUGH THE
AREA. THIS ROUND OF STORMS COULD LAST 3 TO 4 HOURS AT ANY ONE
LOCATION. HEAVY RAINFALL AND LIGHTNING WILL BE THE MAIN THREATS
EARLY SATURDAY. FOR NOW WILL HAVE VCTS FOR THIS EVENT. THE THIRD
WILL BE JUST BEYOND THE 18Z TAF PERIOD. THESE STORMS WILL LIKELY
IMPACT AREAS FOR AN HOUR OR LESS SATURDAY AFTERNOON...BUT COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

UPDATE...MY
PREVIOUS...HUMPHREY/SPAETH
AVIATION...SPAETH
Hazardous weather outlook, Jun 27, 4:57 PM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
557 PM CDT FRI JUN 27 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
557 PM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL CONTINUE THIS
EVENING...MAINLY WITHIN A SEVERE THUNDERSTORM WATCH THAT INCLUDES
MOST PLACES NORTH OF A CAPE GIRARDEAU MISSOURI TO MADISONVILLE
KENTUCKY LINE. WHILE DAMAGING WINDS AND LARGE HAIL WILL BE THE
PRIMARY HAZARDS...AN ISOLATED TORNADO CANNOT BE RULED OUT.

AFTER MIDNIGHT...THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL
WILL DECREASE SIGNIFICANTLY. THE COVERAGE OF THUNDERSTORMS SHOULD
REMAIN QUITE HIGH...WITH THE POTENTIAL FOR HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY SATURDAY AND SATURDAY NIGHT. THERE IS A
SLIGHT RISK THAT SOME OF THE STORMS MAY BECOME SEVERE...ESPECIALLY
SATURDAY AFTERNOON AND EVENING AS A COLD FRONT MOVES ACROSS THE
REGION. THE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL...IN ADDITION TO LOCALIZED FLOODING FROM VERY HEAVY
RAIN. FREQUENT CLOUD-TO-GROUND LIGHTNING WILL ALSO BE A HAZARD.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY OVER PORTIONS OF
SOUTHEAST ILLINOIS...SOUTHWEST INDIANA...AND THE PENNYRILE REGION
OF WESTERN KENTUCKY...EAST OF THE LAKES. HOWEVER WIDESPREAD SEVERE
STORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION HAS BEEN REQUESTED THIS EVENING IN THE
SEVERE THUNDERSTORM WATCH AREA. SPOTTER ACTIVATION MAY BE
REQUESTED ACROSS THE REGION ON SATURDAY...MAINLY IN THE AFTERNOON
AND EVENING.

MY

In the hours before

Local storm report, Jun 27, 5:17 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
617 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             2 N MOUNT VERNON        38.35N 88.91W
06/27/2008  E0.88 INCH       JEFFERSON          IL   BROADCAST MEDIA

            REPORTED BY WMIX RADIO

&&

MY
Local storm report, Jun 27, 5:21 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
621 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     FUNNEL CLOUD     4 ESE MOUNT VERNON      38.30N 88.84W
06/27/2008                   JEFFERSON          IL   TRAINED SPOTTER

            ROTATING WALL CLOUD PRODUCED A BRIEF FUNNEL CLOUD.
            OBSERVED FROM JUNCTION OF INTERSTATES 64 AND 57 LOOKING
            EAST.

&&

MY
Local storm report, Jun 27, 5:44 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
644 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     1 N BENTON              38.02N 88.92W
06/27/2008                   FRANKLIN           IL   NWS EMPLOYEE

            OFF DUTY NWS METEOROLOGIST REPORTED SEVERAL LARGE TREES
            DOWN ON NORTH SIDE OF CITY. ROUTE 37 BLOCKED.

&&

MY
Local storm report, Jun 27, 5:51 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
651 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     TORNADO          5 W WAYNE CITY          38.35N 88.68W
06/27/2008                   WAYNE              IL   LAW ENFORCEMENT

            ON ILLINOIS ROUTE 15 ABOUT A MILE INSIDE WAYNE
            COUNTY...REPORTED BY SHERIFF DEPUTY

&&

MY
Local storm report, Jun 27, 6:06 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
706 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     INA                     38.15N 88.90W
06/27/2008                   JEFFERSON          IL   NWS EMPLOYEE

            GREENHOUSE BLOWN INTO CORNFIELD NEAR REND LAKE COLLEGE.
            TIME ESTIMATED BY RADAR.

&&

MY
Local storm report, Jun 27, 6:10 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
710 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND GST     7 W MOUNT CARMEL        38.42N 87.90W
06/27/2008  E70 MPH          WABASH             IL   TRAINED SPOTTER

            WIND SPEED ESTIMATED BY SPOTTERS AND RELAYED THROUGH
            EMERGENCY MANAGEMENT.

&&

MY

The radar

The Evansville,IN radar (KVWX), 14 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 funnel cloud, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Posey

When
June 27, 6:20 PM CST
Where
Posey County, 3 mi W of Poseyville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.170, -87.835

Wind gusts estimated to 60 mph were reported by a spotter.

Funnel Cloud, Posey

When
June 27, 6:49 PM CST
Where
Posey County, St Philip
Reported by
Trained Spotter
Coordinates
37.980, -87.720

Thunderstorm Wind, Vanderburgh

When
June 27, 6:50 PM CST to 7:00 PM CST
Where
Vanderburgh County, Evansville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.980, -87.550

At least two spotters in Evansville estimated wind gusts to 60 mph. The peak wind gust measured at the Evansville airport was 54 mph. The winds were accompanied by a rolling shelf cloud.

Funnel Cloud, Pike

When
June 27, 7:53 PM EST
Where
Pike County, 1 mi E of Petersburg
Reported by
Trained Spotter
Coordinates
38.500, -87.261

Thunderstorm Wind, Warrick

When
June 27, 7:00 PM CST
Where
Warrick County, Boonville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.050, -87.270

A spotter estimated wind gusts to 60 mph. No damage was reported.

Heavy Rain, Vanderburgh

When
June 27, 7:00 PM CST to 7:50 PM CST
Where
Vanderburgh County, Evansville
Reported by
Trained Spotter
Coordinates
37.980, -87.550

Four to five inches of water covered Route 62 at the intersection with U.S. Highway 41.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102244, 102245, 102246, 102247, 102248, 102249.